Hail, Wirt
- When
- August 9, 8:05 PM EST
- Where
- Wirt County, Elizabeth
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -81.400
Thunderstorms formed in Ohio during the afternoon near a weak front. These storms moved through southeast Ohio during the early evening, reaching into western West Virginia later in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed in Ohio during the afternoon near a weak front. These storms moved through southeast Ohio during the early evening, reaching into western West Virginia later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 7:18 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 818 PM EDT THU AUG 9 2012 .SYNOPSIS... STRONG COLD FRONT FOR AUGUST PASSES LATE FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND WITH COOLER TEMPERATURES. && .NEAR TERM /THROUGH FRIDAY/... AS EXPECTED...THE CONVECTION FORMED IN OHIO ALONG THE BOUNDARY AND IS SLOWLY CREEPING TOWARD THE MID OHIO VALLEY AND THE OHIO RIVER. YET...WE THOUGHT THE SOUTHERN RAIN WOULD SURVIVE INTO CENTRAL WV...BUT WEAKENED CONSIDERABLY IN SOUTHERN WV. YET...EVEN WHEN WE THOUGHT IT WAS FALLING APART...A NEW THUNDERSTORM FORMED NEAR OCEANA IN WYOMING COUNTY AT SUNSET. WAS MUCH SLOWER IN INCREASING POPS TONIGHT IN NORTH CENTRAL WV...FROM CKB INTO THE MOUNTAINS AROUND EKN. ONE VORT MAX ON THE RAP LIFTS NE THRU PKB AROUND 02Z INTO WRN PA BY 04Z. WILL TRY TO SPEED UP POPS INCREASING BEFORE DAWN IN SOUTHEAST OHIO AND THE OHIO RIVER. BUT HAVE LOW CONFIDENCE ON TIMING THE INITIAL BANDS ON FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FRONTAL BOUNDARY WILL CROSS CWA FRI EVENING WITH SOME SHRA AND PERHAPS A RUMBLE OF THUNDER...AS UPR TROF SETTLES IN OVER LWR GREAT LAKES HEADING INTO WEEKEND. CARRIED LOW CHC POPS WITH THIS WITH DRYING AFTER MIDNIGHT AS DRY SLOT WORKS IN FROM W. LOOKS LIKE UPR COLD POOL ASSOCIATED CLDS WILL TEND TO STAY NORTH OF AREA AS COLUMN DRIES OUT FOR WEEKEND WITH JUST SOME DIURNALLY DRIVE STRATOCU BOTH DAYS. GUIDANCE HAS COME UP WITH MAXT NUMBERS FOR THIS WEEKEND. THIS MAKES SENSE WITH CORE OF UPR COLD POOL NEVER REALLY MAKING IT THIS FAR S WITH GENERALLY W TO WSW LLVL FLOW. THUS WILL BUMP UP NUMBERS A TICK OR TWO MAINLY OUTSIDE OF THE MTNS. WILL GO WITH COOLER NUMBERS FOR LOWS WITH GENERALLY LIGHT FLOW UNDER SFC HIGH...ALLOWING FOR BETTER RADIATIONAL COOLING. && .LONG TERM /MONDAY THROUGH THURSDAY/... EXTENDED WILL FEATURE UPR TROF REINFORCED EARLY NEXT WEEK AS GENERALLY NW FLOW ALOFT CONTINUES. OVERALL ATMOS REMAINS ON DRY SIDE...HOWEVER UPR DISTURBANCE MAY BRING A FEW MAINLY AFTN SHRA OR STORMS TUE OR WED. UPR TROF LOOKS TO PULL OUT TOWARD WEEKS END...REPLACED BY BUILDING HEIGHTS AND WARMER TEMPS. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... REMAINING OUT AHEAD OF THE SYNOPTIC SUPPORT AND COLD FRONT THROUGH MOST OF THIS TAF FORECAST PERIOD. DO NOT EXPECT WEAK LOW PRESSURE AND ASSOCIATED COLD FRONT TO PASS TRI STATE AROUND HTS UNTIL 21Z FRIDAY TO 00Z SATURDAY. OUT AHEAD OF THIS FEATURE...INDIVIDUAL BANDS OF CONVECTION WILL FORM IN THE MID LEVEL SUPPORT. EXPECTING WEAKENING CONVECTION IN SOUTHEAST OHIO DURING THE 03Z TO 06Z...WHILE CREEPING INTO NORTHWESTERN WEST VIRGINIA. MEANWHILE...SEPARATE AREA OF SHOWERS AND THUNDERSTORMS THURSDAY EVENING MAY HOLD TOGETHER AS IT MOVES UP THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA FROM THE SSW. FIGURING A LULL IN COVERAGE 04Z TO 08Z...WITH CONVECTION INCREASING IN SOUTHEAST OHIO AGAIN BY THE PREDAWN HOURS. OVERNIGHT...CEILINGS 2 TO 4 THSD FT BKN AND VSBY NEAR 3 MILES IN CONVECTION OTHERWISE CEILINGS MOSTLY 6 TO 10 THSD FT BKN AND VSBY AOA 5 MILES. SOME LOCAL VALLEY FOG POSSIBLE IN DEEPER VALLEYS OF SOUTHERN WEST VIRGINIA AND IN THE MOUNTAINS MAY LOWER VSBY NEAR 3 MILES 06Z TO 12Z. LOW LEVEL FLOW INCREASING DURING THE DAY ON FRIDAY. EXPECTING CU AT 2 TO 4 THSD FT BKN AND VSBY OCCASIONALLY NEAR 3 MILES IN SHOWERS AND THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: TIMING THE INDIVIDUAL BANDS OF CONVECTION BY THE PREDAWN HOURS INTO THE DAY ON FRIDAY COULD BE FASTER AND SHORTER DURATIONS THAN INDICATED IN TAFS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 08/10/12 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY M H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M M M PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SATURDAY... IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...30/26 NEAR TERM...KTB SHORT TERM...30 LONG TERM...30 AVIATION...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 408 PM EDT THU AUG 9 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-031-102015- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-GILMER-HARRISON- 408 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME WATER PROBLEMS. IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ015-024>028-030-032>040-046-047-102015- DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 408 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME WATER PROBLEMS. IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE EASTERN HALF OF WEST VIRGINIA...INCLUDING SOUTHWEST VIRGINIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
736 PM EDT THU AUG 9 2012
OHZ084-100000-
VINTON OH-
736 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL AFFECT VINTON COUNTY...
AT 733 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
NORTHWEST OF MCARTHUR TO 11 MILES SOUTHEAST OF CHILLICOTHE...MOVING
EAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THESE WINDS MAY BE ENOUGH TO DOWN SMALL LIMBS AND WEAKLY
ROOTED TREES. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THESE STORMS WILL BE NEAR ALLENSVILLE AROUND 745 PM AND LAKE HOPE
STATE PARK AROUND 800 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3934 8276 3938 8274 3937 8264 3938 8263
3938 8252 3940 8251 3939 8230 3919 8232
3918 8262 3919 8265 3920 8266 3921 8276
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 WNW NEW LEXINGTON 39.72N 82.24W
08/09/2012 PERRY OH 911 CALL CENTER
TREES AND POWERLINES DOWN AT 5720 SOUTH ST.,
NEW LEXINGTON
&&
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EDT THU AUG 9 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 SSW NEW LEXINGTON 39.66N 82.23W
08/09/2012 PERRY OH 911 CALL CENTER
TREES AND POWERLINES DOWN AT 575 BLACK GOLD
RD.
&&
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT THU AUG 9 2012
OHZ075-076-084-085-100100-
ATHENS OH-MEIGS OH-VINTON OH-WASHINGTON OH-
813 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EAST CENTRAL VINTON...
EXTREME NORTHWESTERN MEIGS AND WEST CENTRAL WASHINGTON COUNTIES...
AT 811 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF NELSONVILLE TO 6 MILES SOUTHEAST OF LAKE HOPE STATE PARK
TO 6 MILES SOUTHEAST OF MCARTHUR...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR STROUD RUN STATE PARK AROUND 830 PM AND
BARTLETT AROUND 845 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3948 8164 3918 8200 3917 8244 3946 8219
3947 8205 3946 8206 3945 8183 3947 8182
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
824 PM EDT THU AUG 9 2012
OHZ066-100115-
PERRY OH-
824 PM EDT THU AUG 9 2012
...HEAVY RAIN FROM A THUNDERSTORM WILL AFFECT PERRY COUNTY...
AT 815 PM EDT...THUNDERSTORMS LOCATED 7 MILES WEST OF SOMERSET ARE
MOVING NORTHEAST AT 30 MPH AND PRODUCING MODERATE TO HEAVY RAIN.
RAIN GAUGES NEAR SOMERSET AND NEW LEXINGTON INDICATE HEAVY RAINFALL
OF UP TO 2.5 INCHES FELL EARLIER THIS EVENING. THE ADDITIONAL RAIN
FROM THE CURRENT STORM WILL QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS THAT ARE STILL BE RUNNING HIGH.
THIS STORM WILL BE NEAR SOMERSET AROUND 825 PM...GLENFORD AROUND 830
PM...PERRY STATE FOREST AROUND 835 PM AND CROOKSVILLE AROUND 845 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3992 8218 3990 8216 3983 8216 3982 8208
3973 8208 3973 8206 3966 8205 3955 8225
3959 8227 3960 8239 3973 8238 3975 8241
3983 8241 3984 8248 3994 8246
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT THU AUG 9 2012
WVZ017-019-100130-
RITCHIE WV-WIRT WV-
858 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RITCHIE AND WIRT
COUNTIES...
AT 853 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ELIZABETH...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR ELIZABETH AROUND 905 PM...GREENCASTLE AROUND
910 PM...FREEPORT AROUND 915 PM...MACFARLAN AROUND 925 PM AND
SMITHVILLE AROUND 930 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3906 8104 3904 8113 3904 8115 3903 8117
3895 8149 3903 8155 3926 8117
16The Charleston,WV radar (KRLX), 89 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400544.